Utah, 2011

Winter Weather in Utah, January 31, 2011

January 31, 2011 · NWS GJT · 2 events in 2 counties and zones

A Pacific low pressure system moved eastward across the area and produced significant snowfall in some mountain areas of eastern Utah.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A Pacific low pressure system moved eastward across the area and produced significant snowfall in some mountain areas of eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jan 31, 3:41 AM MST, 6 hours 19 minutes earlier.

Area forecast discussion, Jan 31, 3:41 AM MST, 6 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
341 AM MST MON JAN 31 2011

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...
FIRST THE SNOW THEN THE WIND AND BITTER COLD. NO MAJOR CHANGES TO
THE DEVELOPING DOUBLE BARREL WINTER STORM.

THE FIRST PORTION...THE OPENING PACIFIC LOW...WILL PASS W-E JUST
SOUTH OF THE FOUR CORNERS THIS AFTERNOON. THE JET STREAK ROUNDING THE
BASE OF THE TROUGH WILL SLOW ITS DIGGING AND INCREASE ITS PROGRESS TO
THE EAST. THE COLD CORE IS FILLING SOMEWHAT TO -26C...BUT SNOW TODAY
WILL HAVE A CONVECTIVE/SHOWERY NATURE THIS AFTERNOON. THE 850-
700MB TROUGH IS OVER EASTERN UTAH THIS MORNING AND WILL BE OVER
WESTERN COLORADO THIS AFTERNOON. 700-500MB DEFORMATION/VORTICITY
RIDES OVER THE TOP OF THIS PRODUCING BRIEF DYNAMICAL SNOW SUPPORT.
BY LATE AFTERNOON INTO THIS EVENING...SNOWFALL WILL BECOME NW-FLOW
OROGRAPHIC DRIVEN. THE 06Z RUN OF THE NAM HAS BACKED OFF ON THE
LARGE-ISH SNOWFALL TODAY FOR THE GRAND MESA. ALL MTN ADVISORIES LOOK
ON TRACK AND THE MEEKER/PICEANCE BASIN AREA STILL LOOKS LIKELY TO
PICK UP SIGNIFICANT SNOWFALL. OVERALL THOUGH...BETTER SNOW
ACCUMULATIONS ARE EXPECTED TO THE EAST OF THIS FORECAST AREA WHERE
BEST SURFACE CONVERGENCE AND UPSLOPE OROGRAPHICS WILL OCCUR.

THE SECOND PUSH BEGINS TONIGHT AS THE ARCTIC FRONT WORKS INTO THE
NORTH. AS THE NEXT UPPER LOW RETROGRADES FROM NORTH DAKOTA INTO NE
UTAH...BITTERLY COLD NE WINDS WILL BECOME VERY STRONG ON TUESDAY.
700MB TEMPERATURES DROP TO -30C AT 700MB (NOT 500MB!) IN SW WY-NE
UTAH BY TUESDAY EVENING. USING MODIFIED NAM WINDS...STILL CAME UP
WITH WIND CHILL WARNING CRITERIA FOR THE NORTH ON TUESDAY.
COORDINATED WITH SLC AND RIW TO ISSUE A WIND CHILL WARNING FOR THE
EASTERN UINTA MTNS AND FAR NW COLORADO ON TUESDAY. OTHER ZONES IN NE
UTAH INCLUDING THE UINTA BASIN AND TAVAPUTS PLATEAU HAVE SOME
POSSIBILITY TO REACH WIND CHILL WARNING CRITERIA AND NEED TO BE
MONITORED. ZONES FURTHER EAST HAVE LESS WIND AND WIND CHILL BUT WILL
STILL SEE STRONG COLD ADVECTION MONDAY NIGHT AND TUESDAY. THIS
AIRMASS IS VERY DRY BUT WILL STILL WRING OUT ANY AVAILABLE MOISTURE.

TUESDAY NIGHT...GRADIENT SLACKENS SOMEWHAT ALLOWING FOR VALLEYS TO
EVENTUALLY DECOUPLE AND TEMPERATURES TO PLUMMET. IT WILL BE HARD TO
FIND MANY LOCATIONS NORTH OF THE I-70 CORRIDOR WITH MORNING
LOWS ABOVE ZERO. SNOW SHOWERS WILL CONTINUE ALONG THE SOUTHERN DIVIDE
AND THE FOUR-CORNERS ZONES BUT ONLY LIGHT SNOWFALL IS EXPECTED.

.LONG TERM...WEDNESDAY THROUGH MONDAY...
COLD AIR WILL BE ENTRENCHED OVER COLORADO AND UTAH WEDNESDAY AS WEAK
UPPER LEVEL LOW GETS CUT OFF AND SLOWLY DRIFTS SWRD ACROSS CWA
CAUSING SOME INSTABILITY SHOWERS OVER SAN JUANS AND AREAS S.
MODELS INDICATE VERY LGT QPF AMTS...ROUGHLY .01 TO .05 IN. PER 6 HR
PERIOD...THRU MIDNIGHT WEDNESDAY.  SUFFICE TO SAY NOT MUCH SNOWFALL
EXPECTED WITH THIS DISTURBANCE.  FOR THOSE AREAS N OF SAN JUANS...
EXPECT CLOUDS TO SLOWLY CLEAR AND LIFT THROUGHOUT THE DAY.

BY THURSDAY MORNING...LOW GETS PICKED UP BY JET AS HIGH PRESSURE
BUILDS IN FROM THE WEST.  BRINGING ANOTHER SUNNY DAY ALBEIT COLD
WITH HIGHS ANYWHERE FROM 20 TO 30 DEGREES BELOW WHAT WE SAW THIS
PREVIOUS WEEK.

ANTICYCLONIC FLOW WILL PERSIST THRU REMAINDER OF LONG-TERM AS THE
NEXT WEAK SHORTWAVE WILL DROP DOWN FROM BRITISH COLUMBIA.  THIS
DISTURBANCE WILL HAVE VERY LITTLE UPPER LEVEL/DYNAMIC
SUPPORT/MOISTURE SO ANY PRECIP WILL BE LIGHT AND OROGRAPHIC IN
NATURE. NRN MTNS FAVORED WITH SOME SNOWSHOWERS...AND TO SOME EXTENT
CENT MTNS...THUR NIGHT THRU FRI AFTN.  A FEW INCHES POSSIBLE BUT
NOTHING EXTRAORDINARY WITH THIS SYSTEM.  AREAS W OF THE MTNS WILL SEE
AN INCREASE OF MID-HIGH LEVEL CLOUDS AND NOT MUCH ELSE.

BY SATURDAY...THE FIRST IN A SERIES OF STORMS WILL RIDE UP AND
OVER RIDGE BEFORE DIGGING DOWN INTO INTERMOUNTAIN WEST.  THIS SYSTEM
WILL HAVE DECENT JET SUPPORT WHICH MAKES ALL THE DIFFERENCE IN THE
WORLD.  GFS HIGHLIGHTS PRECIP STARTING FOR AREAS N SAT MORNING AND
MOVING SWRD THROUGHOUT THE DAY AND PERSISTING THRU MIDDAY SUNDAY.
EUROPEAN ALSO PAINTS A SIMILAR PICTURE SO NEXT WEEKEND LOOKS TO BE
QUITE INTERESTING WEATHER-WISE.

AS FAR AS TEMPS ARE CONCERNED...MODELS SHOW DRASTIC WARMUP OF 10
DEGREES FROM WED TO THUR FOR MOST AREAS.  BELIEVE MODELS WAY OFF ON
THIS SO RAISED DAILY TEMPS BETWEEN 3 TO 5 DEGREES PER DAY REACHING
NEAR NORMAL VALUES BY SATURDAY.

&&

.AVIATION...
A PACIFIC TROUGH TRACKS ACROSS THE REGION TODAY...SPREADING SNOW
SHOWERS ACROSS EASTERN UTAH AND WESTERN COLORADO. CONVECTIVE SHOWERS
THIS AFTERNOON WILL PRODUCE LOCALLY HEAVY SNOWFALL. IN ADDITION...A
STRONG ARCTIC COLD FRONT WILL DROP SOUTH INTO THE REGION TONIGHT AND
TUESDAY. EXPECTED WIDESPREAD ILS CEILINGS AND VSBYS ACROSS THE REGION
TODAY THROUGH TUESDAY. ALL REGIONAL AIRPORTS WILL SEE AT LEAST
PERIODS OF MVFR CONDITIONS BUT KASE...KEGE...KRIL AND KHDN WILL BE
MOST HEAVILY IMPACTED.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WIND CHILL WARNING 6 AM TO 6 PM TUESDAY FOR ZONE 001.
     WINTER WEATHER ADVISORY FROM 6 AM MONDAY TO 6 PM MST TUESDAY
       FOR ZONES 001>003-009-010-012-013-017>019.
UT...WIND CHILL WARNING 6 AM TO 6 PM TUESDAY FOR ZONE 023.
     WINTER WEATHER ADVISORY FROM 6 AM MONDAY TO 6 PM MST TUESDAY
       FOR ZONES 025.

&&

SHORT TERM...JOE
LONG TERM....TGR
AVIATION.....TGJT
Hazardous weather outlook, Jan 31, 4:54 AM MST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
454 AM MST MON JAN 31 2011

COZ001>014-017>023-UTZ022>025-027>029-011155-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
454 AM MST MON JAN 31 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

...WIND CHILL WARNINGS TUESDAY FOR PORTIONS OF NORTHEAST UTAH AND
NORTHWEST COLORADO...
...WINTER WEATHER ADVISORIES CONTINUE FOR THE COLORADO NORTHWEST
PLATEAU AND MOST MOUNTAINS TODAY THOUGH TUESDAY...

.DAY ONE...TODAY AND TONIGHT

A PACIFIC LOW PRESSURE SYSTEM WILL BRING WIDESPREAD LIGHT TO MODERATE
SNOWFALL ACROSS THE EASTERN UTAH AND WESTERN COLORADO TODAY AND
TONIGHT. SNOW ACCUMULATIONS WILL FAVOR NORTH FACING SLOPES WITH
MOUNTAIN ACCUMULATIONS RANGING FROM 4 TO 10 INCHES. VALLEY
ACCUMULATIONS WILL BE LIGHT EXCEPT FROM RANGELY TO MEEKER...INCLUDING
THE PICEANCE BASIN...WHERE 2 TO 5 INCHES ARE LIKELY.

TONIGHT...AN ARCTIC COLD FRONT WILL PUSH INTO NORTHEAST UTAH AND
NORTHWEST COLORADO BRINGING BITTERLY COLD WIND CHILLS ALONG WITH
AREAS OF BLOWING SNOW.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

DANGEROUS WIND CHILLS ARE LIKELY TUESDAY IN THE EASTERN UINTA
MOUNTAINS AND THE COLORADO NORTHWEST PLATEAU. AFTERNOON HIGH
TEMPERATURES IN THE NORTHERN VALLEYS WILL STRUGGLE TO REACH THE
SINGLE DIGITS. VERY COLD CONDITIONS WILL CONTINUE TUESDAY NIGHT AND
WEDNESDAY.

THE NEXT PACIFIC STORM SYSTEM WILL BRING SNOWFALL ON SATURDAY...
FAVORING THE NORTHERN MOUNTAINS WITH THE BIGGEST ACCUMULATIONS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

TGJT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter weather. Local standard time, as filed.

Winter Weather, Eastern Uinta Mountains

When
January 31, 10:00 AM MST to 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall accumulations of 4 to 7 inches were measured across the area for the duration of this event which continued into February. Wind gusts of 20 to 35 mph produced areas of blowing and drifting snow.

Winter Weather, Tavaputs Plateau

When
January 31, 3:00 PM MST to 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Mesonet
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Snowfall accumulations around 5 inches were measured across the area for the duration of this event which continued into February. Wind gusts of 20 to 30 mph produced localized blowing and drifting snow.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, January 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 324106, 324105.